MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® UNIPERC® ADJUSTABLE FLANGE EXTENDED-LENGTH TRACHEOSTOMY TUBE; TUBE, TRACHEOSTOMY (W/WO CONNECTOR)

SMITHS MEDICAL ASD, INC. PORTEX® UNIPERC® ADJUSTABLE FLANGE EXTENDED-LENGTH TRACHEOSTOMY TUBE; TUBE, TRACHEOSTOMY (W/WO CONNECTOR)
Catalog Number 100/897/090CZ
Medical Device Problem Code Decrease in Pressure (1490)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
User facility reported that a tracheostomy tube cuff failed to maintain sufficient pressure for adequate ventilation on ventilator.Information indicates the cuff balloon deflated as soon as it was pumped up with a pressure manometer.The tracheostomy tube had been in situ for 5 days prior to deploying the cuff.Before removing, the needle indicated the pressure decreased rapidly even while attempting to pump up the cuff.After removal, the manometer showed the same loss of pressure although pressure reduced at a slower rate than when deployed in the trachea.No patient injury was reported.
 
Additional Manufacturer Narrative
This complaint device is considered to be a life-supporting device, thus is essential to maintaining human life.This file is considered malfunction reportable.There was no serious injury reported.One portex® uniperc® adjustable flange extended-length tracheostomy tube was received for analysis in used condition.Under visual inspection it was noted that the adjustable flange was pulled above the last marking on the tubes resulting in tube inflation system damage.During the manufacturing process, the devices are 100% tested for inflation, which involves inflating each device cuff and leaving for a 12 hour period.Reductions in pressure over this time are considered a failure.The inflation test was repeated on the sample.After the 12 hour period, the cuff was significantly deflated.The sample was submerged in water and the tracheostomy tube cuff was inflated using a syringe filled with air.Air was observed to be leaking from the place where the inflation line is connected with the inflation lumen.This place was found to be damaged by the adjustable flange, which was pulled above the last marking on the tube.The device history record was reviewed and found to be in compliance with no manufacturing or testing issues found.

Brand Name
PORTEX® UNIPERC® ADJUSTABLE FLANGE EXTENDED-LENGTH TRACHEOSTOMY TUBE
Common Device Name
TUBE, TRACHEOSTOMY (W/WO CONNECTOR)
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key7503690
Report Number3012307300-2018-01508
Device Sequence Number11029021
Product Code BTO
UDI-Device Identifier15019315107214
UDI-Public15019315107214
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K083031
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Nurse
Device Expiration Date07/17/2022
Device Catalogue Number100/897/090CZ
Device Lot Number3448556
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/23/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/16/2018
Supplement Date Received by Manufacturer05/21/2018
Initial Report FDA Received Date05/10/2018
Supplement Report FDA Received Date06/19/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;